Hail, Orange
- When
- July 19, 3:42 PM EST
- Where
- Orange County, 2.94 mi NNE of Chelsea
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.020, -72.450
Quarter size hail reported.
A weak surface low tracked across Quebec province with its associated warm and cold front moving across Vermont during the afternoon, evening of July 19th and early morning hours of July 20th. Several rounds of scattered thunderstorms moved across Vermont during the afternoon, evening of July 19th and then the early morning hours of July 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak surface low tracked across Quebec province with its associated warm and cold front moving across Vermont during the afternoon, evening of July 19th and early morning hours of July 20th. Several rounds of scattered thunderstorms moved across Vermont during the afternoon, evening of July 19th and then the early morning hours of July 20th. A few of these storms did contain isolated damaging winds and hail up to one inch in diameter.
The greater impact of these storms was the training of storms traveling across the same areas over and over with torrential rainfall that lead to flash flooding in Barre and Plainfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 3:28 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 428 PM EDT SUN JUL 19 2015 .SYNOPSIS... A WARM AND UNSTABLE AIRMASS WILL CONTINUE TO BE IN PLACE TONIGHT PRODUCING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY TURN SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL THIS EVENING. A COLD FRONT MOVES THROUGH OVERNIGHT BRINGING AN END TO STRONG TO SEVERE THUNDERSTORMS. QUIETER WEATHER EXPECTED ON MONDAY WITH A NOTICEABLE DECREASE IN HUMIDITY LEVELS. ANOTHER DISTURBANCE MOVES THROUGH THE NORTH COUNTRY ON TUESDAY. COOLER TEMPERATURES AND DAYTIME SHOWER CHANCES THEN CONTINUE THROUGH THE REST OF THE WORKWEEK. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... AS OF 426 PM EDT SUNDAY...SEVERE THUNDERSTORM WATCH 442 CONTINUES FOR THE ENTIRE NORTH COUNTRY THROUGH 11 PM TONIGHT. SPC MESOANALYSIS DEPICTS AN AIR MASS THAT IS QUITE UNSTABLE WITH LIFTED INDICES IN THE -6 TO -8 RANGE, MLCAPE AROUND 2000-2500 J/KG, AND HARDLY ANY CONVECTIVE INHIBITION. THESE INSTABILITY LEVELS BEING PRODUCED BY WARM/HUMID LOW-LEVEL AIRMASS, BUT ALSO A COMPONENT OF STEEPER MID-LEVEL LAPSE RATES SAMPLED BY SPECIAL 18Z DTX, BUF, AND ALY RAOBS. KINEMATICALLY, DEEP LAYER SHEAR VALUES ARE AROUND 30-35 KTS BUT WITH FAVORABLE UPPER-LEVEL DIFFLUENCE. SCATTERED MAINLY SUB- SEVERE THUNDERSTORMS HAVE DEVELOPED UP TO THIS POINT ACROSS CENTRAL AND NORTHERN VERMONT INTO FAR NORTHERN SECTIONS OF CLINTON, FRANKLIN AND ST. LAWRENCE COUNTIES IN NEW YORK. HOWEVER, THERE ARE TWO OTHER AREAS OF STORMS: ONE OVER CENTRAL AND SOUTHERN TIER OF NEW YORK AIDED BY A PRE-FRONTAL CONFLUENCE TROUGH, AND THEN ACROSS ONTARIO CLOSER TO SURFACE COLD FRONT AND ACCOMPANYING MID-LEVEL JETSTREAK OVER THE EASTERN GREAT LAKES. PER THE HRRR AND HI-RES WRF ARW REFLECTIVITY, EACH OF THESE AREAS ARE LIKELY TO AFFECT THE NORTH COUNTRY THROUGH THE EVENING. SO EXPECT A CONTINUED INCREASE IN AREAL COVERAGE AND INTENSITY OF STORMS OVER THE NEXT COUPLE OF HOURS, WITH DEEP LAYER SHEAR INCREASING INTO THE 40-50 KT RANGE. EXPECT SOME TO BECOME SEVERE WITH DAMAGING WINDS, LARGE HAIL AND HEAVY RAINFALL THE PRIMARY CONVECTIVE HAZARDS. LATER IN THE EVENING, EXPECT THE CLUSTER OF STORMS NOW GETTING GOING NEAR TORONTO TO OVERSPREAD THE NORTH COUNTRY. A CONTINUED RISK OF STRONG TO POSSIBLY DAMAGING WINDS WILL LIKELY CONTINUE AS THIS SECOND AREA MOVES ACROSS. IT WILL STILL BE QUITE MUGGY UNTIL THE COLD FRONT MOVES THROUGH THE AREA, WHICH ISN'T LIKELY UNTIL AFTER MIDNIGHT. I'VE SHOWN LOWS IN THE 60S, BUT HUMIDITY LEVELS WILL STEADILY DROP AFTER MIDNIGHT. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... AS OF 426 PM EDT SUNDAY...THE COLD FRONT MAY STILL BE CLEARING FAR EASTERN VERMONT EARLY MONDAY MORNING. HOWEVER, MUCH QUIETER WEATHER IS STILL ANTICIPATED FOR MONDAY AS SHORTWAVE RIDGING BUILDS ACROSS THE NORTH COUNTRY. THOUGH 850 MB TEMPS WILL STILL BE AROUND 14 TO 16C WITH MOSTLY SUNNY SKIES SUPPORTING HIGHS IN THE 80S, IT WILL BE NOTICEABLY LESS HUMID WITH DEWPOINTS BEING SOME 10 DEGREES LOWER THAN TODAY. COULD SEE THERE BEING AREAS OF FOG IN THE FAVORED RIVER VALLEYS INTO TUESDAY EVENING WITH MORE SEASONABLE LOWS IN THE 50S TO MID 60S. NEXT SYSTEM APPROACHES FROM THE WEST ON TUESDAY AS A COLD FRONT MOVES THROUGH. THE COLD FRONT ITSELF WILL BE MOVING INTO THE AFTERNOON AND THERE IS SUFFICIENT ENOUGH DEEP-LAYER SHEAR TO SUPPORT SUSTAINED THUNDERSTORMS. HOWEVER, INSTABILITY REMAINS IN QUESTION. FORECAST NAM SOUNDINGS GENERATE THE MOST - ON THE ORDER OF 1500 J/KG CAPE - BUT DEWPOINTS IN THE UPPER 60S WOULD BE REQUIRED TO REALIZE THIS LEVEL OF CAPE WHICH DON'T SEEM REALISTIC. ON THE OTHER HAND, THE GFS FORECAST SOUNDINGS PRODUCE CAPE VALUES LESS THAN 500 J/KG. I THINK THE TRUTH MAY BE SOMEWHERE IN THE MIDDLE OF THESE TWO SOLUTIONS, SO I'VE GONE WITH LIKELY POPS FOR SHOWERS BUT CHANCE THUNDER. IT'S SOMETHING THAT WILL REQUIRE MONITORING AS WE GO FORWARD. COLD FRONT MOVES ACROSS THE REGION LATER TUESDAY/TUESDAY NIGHT WITH A DECREASE IN POPS INTO TUESDAY NIGHT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 106 PM EDT SUNDAY...WITH PROSPECTS FOR STRONG CONVECTION LATER TODAY, I'VE WORKED UP AN EXTENDED PORTION OF THE FORECAST EARLY, LARGELY USING BLENDED GUIDANCE AND INCORPORATING 12Z/19TH GFS. IN GENERAL, THERE REALLY ISN'T MUCH CHANGE COMPARED TO THE PRIOR FORECAST. THE NORTH COUNTRY WILL BE UNDER INFLUENCE OF CYCLONIC FLOW ALOFT AND THE EFFECTS OF 1000-500MB THICKNESS TROUGHING WEDNESDAY THROUGH SATURDAY. IN THIS LARGE- SCALE REGIME, EXPECT THERE TO BE PERIODS OF PARTLY TO MOSTLY CLOUDY SKIES AND MAINLY DIURNAL/INSTABILITY SHOWERS WITH GREATER AREAL COVERAGE NEAR THE MOUNTAINS. EXPECT TEMERATURES TO RUN BELOW LATE-JULY NORMALS GIVEN COVERAGE OF DIURNAL CLOUDS AND COLDER THEMRAL PROFILES. IT'S NOT UNTIL LATER SATURDAY THAT THE PATTERN BEGINS TO CHANGE TO A RETURN TO WARMER WEATHER. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THROUGH 18Z MONDAY...CURRENTLY ALL STATIONS ARE VFR AFTER THE VARIOUS SHOWERS AND THUNDERSTORMS EARLIER THIS MORNING WITH WINDS OUT OF THE SOUTHWEST AT 05-10 KNOTS WITH PBG BEING THE EXCEPTION AT SOUTHEASTERLY AT 10-15. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY TO REDEVELOP ACROSS NORTHERN NEW YORK AND VERMONT BETWEEN 18-00Z. SOME OF THE THUNDERSTORMS CAN REDUCE CONDITIONS ON STATION TO IFR AS THEY PASS THROUGH. ACTIVITY DIMINISHES FROM WEST TO EAST BETWEEN 01Z AND 04Z FOLLOWED BY PARTLY CLOUDY SKIES AND VFR CONDITIONS. COULD BE SOME PATCHY IFR IN FOG AND LOW CLOUDS OVERNIGHT...WITH BEST CHANCE OF OCCURRENCE AT MPV/SLK. WINDS SOUTH TO SOUTHWEST 8 TO 12 KNOTS WITH SOME GUSTS 15-20 KNOTS TODAY. OUTLOOK 18Z MONDAY THROUGH FRIDAY... 18Z MON - 12Z TUE...MAINLY VFR. EARLY MORNING IFR FOG PSBL MPV/SLK. 12Z TUE - 00Z FRI...MAINLY VFR. CHANCE AFTERNOON SHOWERS EACH DAY WITH BRIEF PERIODS OF MVFR. CHANCE THUNDERSTORMS TUESDAY PM. && .MARINE... SHOWERS WITH EMBEDDED THUNDERSTORMS ARE CURRENTLY MOVING ACROSS THE CHAMPLAIN VALLEY. A LAKE THUNDERSTORM ADVISORY IS IN EFFECT THROUGH THE MORNING AS THE SHOWERS AND SCATTERED THUNDERSTORMS IMPACT THE LAKE AREA. WINDS AND WAVES MAY BE LOCALLY HIGHER IN THE VICINITY OF THUNDERSTORMS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LOCONTO NEAR TERM...LOCONTO SHORT TERM...LOCONTO LONG TERM...LOCONTO AVIATION...MV MARINE...WFO BTV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 340 PM EDT SUN JUL 19 2015 NYZ026>031-034-035-087-VTZ001>012-016>019-201945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 340 PM EDT SUN JUL 19 2015 ...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
333 PM EDT SUN JUL 19 2015
VTZ008-010-018-192030-
EASTERN ADDISON-WASHINGTON-ORANGE-
333 PM EDT SUN JUL 19 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL VERMONT...
AT 330 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR ROXBURY
VERMONT...MOVING EAST-SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. THE HEAVY RAIN COULD
LEAD TO LOCALIZED FLOODING. REMEMBER...WHEN THUNDER ROARS GO INDOORS.
LOCATIONS TO BE IMPACTED INCLUDE...
BARRE...CHELSEA...ORANGE...HAVERHILL...WILLIAMSTOWN...BRADFORD...
CORINTH...BROOKFIELD...TOPSHAM...WASHINGTON...FAIRLEE...VERSHIRE...
ROXBURY...NEWBURY...WEBSTERVILLE...E F KNAPP STATE AIRPORT...CORINTH
CORNERS...TOPSHAM FOUR CORNERS...PIERMONT AND WEST FAIRLEE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4407 7205 4404 7208 4402 7208 4401 7211
4397 7211 4396 7210 4395 7212 4392 7212
4389 7216 4403 7288 4424 7280 4413 7203
4411 7206 4410 7205 4410 7203 4408 7203
TIME...MOT...LOC 1930Z 284DEG 29KT 4413 7268
EVENSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
346 PM EDT SUN JUL 19 2015
NYZ028-VTZ001-002-192030-
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
346 PM EDT SUN JUL 19 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON COUNTY IN NEW
YORK AND NORTHERN FRANKLIN COUNTRY IN VERMONT...
AT 345 PM EDT...A STRONG THUNDERSTORM WAS OVER CHAMPLAIN...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS TO BE IMPACTED INCLUDE...
CHAZY...MOOERS...ROUSES POINT...CHAMPLAIN...ISLE LA MOTTE...
ALBURGH...SOUTH ALBURGH...STONY POINT...REYNOLDS POINT...GOOSE BAY...
HOG ISLAND...EAST ALBURGH...CRANSKA POINT...SAVAGE POINT IN CLINTON
COUNTY...MCGREGOR POINT...WINDMILL POINT...METCALFE ISLAND...
MARTINDALE POINT...LIMEKILN POINT AND SANDY POINT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4501 7305 4496 7312 4483 7338 4481 7349
4499 7366 4500 7364
TIME...MOT...LOC 1945Z 232DEG 20KT 4497 7350
RDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
358 PM EDT SUN JUL 19 2015
VTZ001-002-005-006-016-192100-
EASTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-GRAND ISLE-WESTERN
FRANKLIN-
358 PM EDT SUN JUL 19 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VERMONT...
AT 357 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGIA CENTER...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS TO BE IMPACTED INCLUDE...
GRAND ISLE...FAIRFAX...SHELDON...FAIRFIELD...JOHNSON...ENOSBURG
FALLS...BAKERSFIELD...FLETCHER...MONTGOMERY...NORTH HERO...
WATERVILLE...CAMBRIDGE...BELVIDERE CENTER...GEORGIA CENTER...
MONTGOMERY CENTER...JEFFERSONVILLE...POINT OF THE TONGUE...KILLKARE
STATE PARK...KNIGHT POINT STATE PARK AND BINGHAMVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4457 7262 4460 7288 4461 7293 4465 7327
4485 7334 4493 7259
TIME...MOT...LOC 1957Z 265DEG 21KT 4475 7317PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
403 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WASHINGTON 44.11N 72.43W
07/19/2015 E0.25 INCH ORANGE VT PUBLIC
&&
EVENT NUMBER BTV1500950
VERASAMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
421 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL WILLIAMSTOWN 44.12N 72.54W
07/19/2015 E0.25 INCH ORANGE VT PUBLIC
&&
EVENT NUMBER BTV1500951
VERASAMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
429 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ST. ALBANS 44.81N 73.08W
07/19/2015 E0.25 INCH FRANKLIN VT PUBLIC
&&
EVENT NUMBER BTV1500952
VERASAMYThe Burlington radar (KCXX), 79 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
4 hail, 2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Quarter size hail reported.
Quarter size hail reported.
Thunderstorms with heavy rainfall moved over southwest Caledonia County. Water covered portions of Routes 14 and 15 near the fire department in downtown Hardwick to a depth of six to eight inches.
Quarter size hail reported along with several small limbs down.
Thunderstorms with heavy rainfall moved over northeast Washington County Vermont repeatedly for several hours. The Gunners Brook drainage basin in Barre and Plainfield received the brunt of the storm, with catastrophic flash flooding. Flood waters destroyed roads, bridges and culverts. In Barre, Gunners Brook flooded homes and businesses, and left a layer of mud, silt and other debris.
Large tree down on house and several other branches downed on other trees. Minor structural damage.
Quarter size hail reported.
Tree and large branches down on Airport road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585324, 585329, 596194, 585331, 594651, 585333, 585386, 585389.